Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Chicago, IL

March 23, 2012Iroquois County, Illinois; Benton County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Mar 23, 2012, 5:17 PM CDT for Iroquois County, Illinois; Benton County, Newton County, Indiana. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2012, 5:17 PM CDT (22:17 UTC)
Expired
Mar 23, 2012, 6:15 PM CDT
In force
58 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iroquois County, IL, Benton County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 122 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:30 PM CDTTSTM WND GST 558 W Fowler, IN
Mar 23, 5:52 PM CDTHAIL 0.75Raub, INDIME SIZE HAIL IN RAUB.
Mar 23, 5:56 PM CDTHAIL 0.251 Sw Beaver City, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:39 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS53 KLOT 232217
SVRLOT
ILC075-INC007-111-232315-
/O.NEW.KLOT.SV.W.0006.120323T2217Z-120323T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT FRI MAR 23 2012

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS...
  WESTERN BENTON COUNTY IN NORTHWEST INDIANA...
  SOUTHWESTERN NEWTON COUNTY IN NORTHWEST INDIANA...

* UNTIL 615 PM CDT/715 PM EDT/

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STOCKLAND...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FREELAND PARK...STOCKLAND...RAUB...KENTLAND...WATSEKA...MILFORD...
  SHELDON...WOODLAND...IROQUOIS AND DONOVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4049 8753 4049 8754 4048 8773 4049 8774
      4090 8780 4093 8742 4047 8743 4047 8752
TIME...MOT...LOC 2217Z 176DEG 19KT 4059 8760
WIND...HAIL 60MPH 1.00IN

$$

ENDERLEN
3 follow-up statements
605 
WWUS53 KLOT 232234
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
534 PM CDT FRI MAR 23 2012

ILC075-INC007-111-232315-
/O.CON.KLOT.SV.W.0006.000000T0000Z-120323T2315Z/
IROQUOIS IL-NEWTON IN-BENTON IN-
534 PM CDT FRI MAR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BENTON...SOUTHWESTERN NEWTON AND EAST CENTRAL IROQUOIS COUNTIES UNTIL
615 PM CDT/715 PM EDT/...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
STOCKLAND...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  RAUB...KENTLAND...WATSEKA...SHELDON...WOODLAND...IROQUOIS AND
  DONOVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4062 8776 4090 8780 4093 8742 4062 8743
TIME...MOT...LOC 2233Z 177DEG 21KT 4068 8759
WIND...HAIL 60MPH 1.00IN

$$

ENDERLEN
303 
WWUS53 KLOT 232253
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
553 PM CDT FRI MAR 23 2012

ILC075-INC007-111-232315-
/O.CON.KLOT.SV.W.0006.000000T0000Z-120323T2315Z/
IROQUOIS IL-NEWTON IN-BENTON IN-
553 PM CDT FRI MAR 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BENTON...SOUTHWESTERN NEWTON AND EAST CENTRAL IROQUOIS COUNTIES UNTIL
615 PM CDT/715 PM EDT/...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RAUB...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WATSEKA...KENTLAND...SHELDON...IROQUOIS AND DONOVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4062 8776 4090 8780 4093 8742 4062 8743
TIME...MOT...LOC 2252Z 182DEG 19KT 4075 8750
WIND...HAIL 60MPH 1.00IN

$$

ENDERLEN
999 
WWUS53 KLOT 232314
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
614 PM CDT FRI MAR 23 2012

ILC075-INC007-111-232324-
/O.EXP.KLOT.SV.W.0006.000000T0000Z-120323T2315Z/
IROQUOIS IL-NEWTON IN-BENTON IN-
614 PM CDT FRI MAR 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENTON...
SOUTHWESTERN NEWTON AND EAST CENTRAL IROQUOIS COUNTIES WILL EXPIRE AT
615 PM CDT/715 PM EDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9PM CDT.

LAT...LON 4062 8776 4090 8780 4093 8742 4062 8743
TIME...MOT...LOC 2314Z 182DEG 19KT 4087 8749

$$

ENDERLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 5:16 PM CDT, 1 minute earlier.

Area forecast discussion, Mar 23, 5:16 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
516 PM CDT FRI MAR 23 2012

.DISCUSSION...
341 PM CDT

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

THE LARGE UPPER LEVEL LOW IS SLOWLY MAKING ITS WAY EAST ACROSS THE
CENTRAL CONUS WHILE GRADUALLY WEAKENING.  MODELS ARE IN GOOD
AGREEMENT WITH THE POSITION OF THIS LOW BY SUNDAY MORNING OVER THE
SOUTHEAST CONUS.  FOR SUNDAY THIS WOULD PUT THE LOCAL AREA ON THE
EASTERN EDGE OF A BROAD UPPER RIDGE BUILDING ACROSS THE PLAINS.
WELL WEST AND NORTH OF THE LOW AN UPPER SHORTWAVE AND SURFACE LOW
PRESSURE SYSTEM MOVE QUICKLY ACROSS ONTARIO INTO QUEBEC DURING THIS
SAME TIME PERIOD...DRAGGING A WEAK SURFACE TROUGH ACROSS THE AREA.
BY MONDAY MORNING BOTH OF THESE LOW PRESSURE SYSTEMS HAVE MOVED WELL
EAST OF THE AREA LEAVING A BROAD SURFACE HIGH CENTERED WEST OF
HUDSON BAY.  COOL DRY NORTHEAST FLOW AROUND THE SOUTHERN PERIPHERY
OF THE RIDGE WILL PUSH THE HIGHER DEWPOINT AIR AWAY INTO SOUTHERN
ILLINOIS ON MONDAY.

WHAT THIS ALL MEANS FOR THE NEXT THREE DAYS IS MILD BUT UNSETTLED
WEATHER TONIGHT AND TOMORROW...A DAY OF TRANSITION ON SUNDAY...AND
THEN COOLER AND DRY ON MONDAY.  HIGH AND LOW TEMPERATURES WILL BE
VERY CHALLENGING THIS WEEKEND AS POCKETS OF WARM AIR SPIN AROUND THE
DEEPLY WRAPPED UP LOW.  BASED ON WHAT WE ARE SEEING IN IOWA AND
MISSOURI TODAY...SOME AREAS COULD GET STUCK IN THE 50S AND OTHERS
COULD REACH THE 70S.  AND COOLER IS OF COURSE A RELATIVE TERM FOR
MONDAY GIVEN OUR RECENT TRENDS.  FOR THE FIRST TIME IN ABOUT TWO
WEEKS A PORTION OF THE AREA SHOULD SEE LOWS DROP INTO THE 30S SUNDAY
AND MONDAY NIGHTS.  FREEZING TEMPERATURES APPEAR TO STAY WELL TO OUR
NORTH BOTH NIGHTS...BUT THIS IS A HELPFUL REMINDER THAT WE ARE STILL
ABOUT A MONTH AWAY FROM THE DATE OF THE AVERAGE LAST SPRING FREEZE
ACROSS OUR AREA.

EXTENDED...TUESDAY THROUGH FRIDAY

ON MONDAY AFTERNOON AND TUESDAY A LOW PRESSURE SYSTEM DEVELOPING IN
THE LEE OF THE NORTHERN ROCKIES MOVES INTO THE HIGH PLAINS AHEAD OF
AN UPPER LEVEL NEGATIVELY TILTED TROUGH.  WINDS OVER THE LOCAL AREA
VEER FROM NORTHEAST TO SOUTHEAST ON TUESDAY AHEAD OF A PLUME OF
MOISTURE BEING PULLED OUT OF THE GULF TOWARD THE LOW PRESSURE
CENTER.  TEMPERATURES AND DEWPOINTS SHOULD CLIMB RAPIDLY DURING THE
DAY TUESDAY AS A WARM FRONT CROSSES THE AREA EARLY IN THE DAY AND A
COLD FRONT APPROACHES LATE.  A DISCRETE PERIOD OF SHOWERS AND
THUNDERSTORMS IS POSSIBLE WITH THE PASSAGE OF BOTH BOUNDARIES...BUT
THUNDERSTORMS WOULD APPEAR MOST FAVORABLE DURING THE AFTERNOON AND
EVENING TUESDAY.  THE THREAT OF SEVERE IS ALWAYS WORTH CONTEMPLATING
THIS TIME OF YEAR...BUT THE PRESENT TRACK OF THE LOW SUGGESTS THE
BEST CHANCE OF SEVERE WOULD BE NORTHWEST OF THE AREA.

NEXT THURSDAY AND FRIDAY LOOK TO BE A REPEAT OF MONDAY AND TUESDAY
WITH A LARGE HIGH PRESSURE AREA CENTERED OVER ONTARIO
THURSDAY...FOLLOWED BY THE APPROACH OF ANOTHER WARM FRONT ON
FRIDAY.

LENNING

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SHRA/TSRA POTENTIALLY OVER/NEAR THE TERMINALS BETWEEN 00Z AND
  03Z...WHICH MAY BRING BRIEF IFR CONDITIONS.

* MVFR VSBY AND SCUD POTENTIALLY RETURNING TO ORD BY EARLY
  EVENING WITH FLOW OFF LAKE MICHIGAN.

* EAST TO NORTHEAST WINDS EXPECTED TO CONTINUE THROUGH LATE
  AFTERNOON.

* DECENT POTENTIAL FOR DENSE FOG DEVELOPMENT OVERNIGHT THROUGH
  DAYBREAK SATURDAY.

* IFR IMPROVING TO VFR SATURDAY MORNING AND POSSIBLY VFR SATURDAY
  AFTERNOON.

MTF

//DISCUSSION...UPDATED 20Z...

BULK OF THE SHRA/TSRA ACTIVITY NOW SKIRTING ORD/MDW/DPA TO THE
NORTHEAST AND SHOULD CONTINUE TO LIFT AWAY FROM THE
TERMINALS...INCLUDING GYY...OVER THE NEXT HOUR OR SO. PREVAILING
CIGS ARE QUICKLY IMPROVING TO VFR AND THIS TREND SHOULD REMAIN
INTO THE EVENING AND TAF CIGS MAY BE TOO PESSIMISTIC. CONVECTION
MOVING NORTHWARD ACROSS CENTRAL ILLINOIS WILL MAKE A RUN TOWARD
THE TERMINALS THIS EVENING BUT IT IS NOT YET CLEAR AS TO HOW
ORGANIZED OR WELL DEVELOPED THEY WILL BE AS THEY APPROACH...BUT WILL
CONTINUE TO MONITOR. TS MAY NEED TO BE ADDED FOR THE EVENING.
WINDS REMAIN VARIABLE WITH SHRA/TSRA STARTING TO IMPACT THE FLOW.
EXPECT MAINLY AN EASTERLY DIRECTION WITH FLUCTUATIONS TO NORTHEAST
AND SOUTHEAST. CONDS AT RFD HAVE BEEN MORE STEADY STATE WITH MOST
SHRA/TSRA ACTIVITY TO THE NORTH AND VFR PREVAILING...BUT WINDS
HAVE BEEN MORE VARIABLE BETWEEN SOUTH AND EAST.

FROM 18Z...

UPPER LOW CONTINUES TO SPIN OVER SOUTHERN MISSOURI RESULTING IN
LOW CIGS/VSBY AND SHRA/TSRA. CONDITIONS HIGHLY VARIABLE ACROSS THE
TERMINALS WITH THE WORST CONDITIONS ACROSS THE CHICAGO METRO AND
NORTHWEST INDIANA. A BAND OF THUNDERSTORMS HAS DEVELOPED OVER THE
LAST HOUR OR SO FROM ORD SOUTHWARD AND IS LIFTING NORTH. THE BULK
OF THIS ACTIVITY WILL LIFT TO THE NORTH OF THE CHI AREA TERMINALS
IN THE NEXT FEW HOURS WITH ADDITIONAL ACTIVITY POSSIBLE THROUGH
LATE AFTERNOON BUT APPEARING TO BE MUCH LESS ORGANIZED. IFR/MVFR
CIGS CONTINUE IN THIS SAME AREA AND IFR CIGS SHOULD IMPROVE TO LOW
END MVFR OVER THE NEXT HOUR OR SO.

MVFR CIGS WILL LIKELY PERSIST THROUGH THE AFTERNOON AT
DPA/ORD/MDW/GYY WHILE VFR CONTINUES AT RFD. THERE MAY BE SOME
IMPROVEMENT TO VFR LATE THIS AFTERNOON AND EARLY THIS EVENING BUT
THIS IS NOT YET CLEAR. VARIABLE EAST TO NORTHEAST WINDS WILL
CONTINUE AT ORD/MDW/DPA WITH GYY EXPECTED TO FLIP TO EAST OR
NORTHEAST SOMETIME LATER THIS AFTERNOON BUT SHOWER ACTIVITY MAY
KEEP THIS FROM OCCURRING.

ANOTHER ROUND OF CONVECTION SHOULD MOVE NORTHWARD ACROSS CENTRAL
ILLINOIS LATE THIS AFTERNOON. THE BIG QUESTION WILL BE HOW FAR
NORTH THIS WILL BE ABLE TO MOVE. WILL LIMIT PRECIP/TS MENTION IN
THE TAF FOR THIS EVENING BUT WILL NEED TO MONITOR CLOSELY. RIGHT
NOW BEST TIME FRAME FOR THIS WOULD BE MID OR LATE EVENING. LOW
LEVEL FLOW WILL BECOME LIGHT AND VARIABLE OVERNIGHT WHICH WILL
COMBINE WITH MOIST/SATURATED GROUND TO SUPPORT GOOD POTENTIAL FOR
FOG DEVELOPMENT. NOT CLEAR HOW LOW VSBY WILL GO BUT 1/2SM OR LESS
IS PLAUSIBLE...ESPECIALLY AT DPA/RFD. LESS CONFIDENCE IN VSBY THIS
OCCURRING AT ORD/MDW AND EVEN GYY BUT SOME FORM OF IFR VSBY
APPEARS LIKELY. NORTH-NORTHEAST FLOW WILL BE IN PLACE SATURDAY AS
THE UPPER LOW STARTS TO SHIFT EASTWARD AND IFR SHOULD IMPROVE TO
MVFR SOMETIME LATER SATURDAY MORNING...WITH VFR POSSIBLE SOMETIME
SATURDAY AFTERNOON.

MDB

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM CONFIDENCE IN SHRA/TSRA REACHING AS FAR NORTH AS CLOSE
  TO MDW...LOW CONFIDENCE IN REACHING UP TO ORD.

* HIGH CONFIDENCE IN PREVAILING CIGS AT VFR INTO EARLY EVENING
  OUTSIDE OF ANY RAIN.

* MEDIUM CONFIDENCE IN GENERAL EAST TO NORTHEAST WIND DIRECTION
  WITH VARIABILITY BUT MEDIUM CONFIDENCE IN TIMING OF MORE EAST-
  SOUTHEAST DIRECTION THIS EVENING.

* MEDIUM CONFIDENCE IN IFR FOG DEVELOPMENT TONIGHT THROUGH MID
  SATURDAY MORNING WITH LOW-MEDIUM CONFIDENCE IN HOW LOW VSBY WILL
  BE.

* MEDIUM CONFIDENCE IN IFR IMPROVING TO VFR THROUGH SATURDAY BUT
  LOW CONFIDENCE ON TIMING.

MTF

//OUTLOOK FOR ORD/MDW FOR 00Z SUNDAY-12Z FRIDAY...UPDATED 12Z...

SATURDAY NIGHT...VFR. PSBL FG DEVELOPMENT.

SUNDAY...VFR.

MONDAY...VFR.

TUESDAY...VFR. PSBL MVFR CIGS WITH CHC SHRA/ISO TS.

WEDNESDAY...MVFR EARLY TRENDING VFR. CHC RA/TS EARLY.

THURSDAY...VFR.

BEACHLER

&&

.MARINE...
321 PM CDT

WHILE THERE MAY BE SOME PATCHY DENSE FOG NEAR THE WESTERN
SHORE THROUGH TONIGHT...THE PRIMARY CONCERN IS A PERIOD OF UNSTABLE
CONDITIONS LATE SUNDAY INTO EARLY MONDAY...WHICH WILL LEAD TO
STRONGER NORTHERLY WINDS. THEN ON TUESDAY...STRONG SOUTHERLY FLOW
WILL DEVELOP...BUT THE AIR MASS IS EXPECTED TO BECOME INCREASINGLY
STABLE OVER THE LAKE.

INITIALLY...BROAD LOW PRESSURE OVER THE OHIO VALLEY WILL SHIFT
SLOWLY EAST ACROSS THE OHIO VALLEY THROUGH LATE SATURDAY...WITH
WINDS TURNING NORTHERLY BUT REMAINING FAIRLY LIGHT AS THE AIR MASS
OVER THE LAKE WILL STILL BE MILD...LEADING TO STABLE CONDITIONS.

HOWEVER...ON SUNDAY...A COLD FRONT PASSAGE WILL LEAD TO A SHOT OF
REINFORCING COLD AIR AS STRONG HIGH PRESSURE PRESSES DOWN FROM
NORTHERN ONTARIO. THIS WILL BE THE FIRST PUSH OF COLD AIR OVER THE
LAKE IN QUITE A WHILE...SO THE LAKE IS EXCEPTIONALLY MILD FOR LATE
MARCH. THUS...AIR TEMPERATURES BELOW FREEZING ALOFT MOVING OVER THE
MILD LAKE WILL ENABLE MIXING DOWN OF STRONGER WINDS AS THE STRONG
HIGH PRESSURE BUILDING IN RESULTS IN A TIGHT NORTHERLY PRESSURE
GRADIENT. THE COLD AIR WILL TAKE SOME TIME TO DEEPEN...SO THE TARGET
PERIOD FOR STRONGEST NORTHERLY WINDS IS SUNDAY NIGHT INTO EARLY
MONDAY...STARTING WITH THE NORTH HALF...THEN TRANSITIONING DOWN THE
LAKE. HAVE PEGGED THIS TIME FRAME FOR NORTH AND NORTHEAST WINDS UP
TO 30 KT...BUT CANNOT RULE OUT LOW END GALES...SO THIS PERIOD WILL
NEED TO BE MONITORED. THE STRONG NORTHERLY WINDS AND BUILDING WAVES
WILL ALSO LEAD TO A HIGH LIKELIHOOD OF CONDITIONS HAZARDOUS TO SMALL
CRAFT FOR THE ILLINOIS AND NORTHWEST INDIANA NEARSHORE WATERS LATE
SUNDAY NIGHT OR EARLY MONDAY MORNING INTO MONDAY EVENING. WINDS WILL
BRIEFLY SUBSIDE AND TURN SOUTHEAST LATE MONDAY NIGHT AS THE HIGH
QUICKLY MOVES EAST.

STRONG LOW PRESSURE WILL APPROACH THE UPPER GREAT LAKES FROM THE
NORTHERN PLAINS ON TUESDAY...STRENGTHENING THE SOUTHERLY FLOW...BUT
AT THIS POINT...THE AIR MASS MOVING ACROSS THE LAKE WILL BE
MILD...AND GUSTS WILL BE LIMITED BY INCREASINGLY STABLE CONDITIONS.
WILL CERTAINLY NEED TO MONITOR THIS PERIOD AS WELL...AS THE WINDS
NOT FAR ABOVE THE STABLE LAYER WILL BE QUITE STRONG. COLDER...UNSTABLE
CONDITIONS AND STRONGER WESTERLY WINDS WILL RETURN ON WEDNESDAY
AFTER THE COLD FRONT TRAILING FROM THE LOW PRESSURE SWEEPS ACROSS
THE LAKE.

RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Mar 23, 4:20 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT FRI MAR 23 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
420 PM CDT FRI MAR 23 2012 /520 PM EDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS ARE LIKELY THIS AFTERNOON...SOME MAY PRODUCE:
    CLOUD TO GROUND LIGHTNING
    HEAVY DOWNPOURS
    HAIL TO THE SIZE OF QUARTERS
    DAMAGING WINDS

  AREAS AFFECTED AND TIMING:

    SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
    ACROSS PORTIONS OF EAST CENTRAL ILLINOIS AND NORTHWEST
    INDIANA...GENERALLY SOUTH OF INTERSTATE 80.

  DISCUSSION:

   THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN UPPER LEVEL LOW MOVING
   EAST TOWARDS SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER
   THREATS ARE HAIL AND DAMAGING WINDS MAINLY SOUTH OF INTERSTATE
   80. THERE IS A SLIGHT CHANCE OF A BRIEF TORNADO...HOWEVER THE
   THREAT WILL DIMINISH THROUGH THE EARLY EVENING. ANY
   THUNDERSTORM CAN PRODUCE DEADLY CLOUD TO GROUND LIGHTNING AND
   HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THROUGH THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-242130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
420 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED ALONG THE
INDIANA AND ILLINOIS NEAR SHORE WATERS SUNDAY NIGHT THROUGH
MONDAY EVENING...AND ARE POSSIBLE AGAIN ON TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY THROUGH TUESDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
420 PM CDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON THROUGH MIDNIGHT
PRIMARILY OVER THE SOUTHERN HALF OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY THROUGH TUESDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

In the hours before

Special weather statement, Mar 23, 3:03 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
303 PM CDT FRI MAR 23 2012

ILZ006-014-240000-
LAKE IL-COOK-
INCLUDING THE CITIES OF...WAUKEGAN...CHICAGO
303 PM CDT FRI MAR 23 2012

...PATCHY DENSE FOG TO CONTINUE THIS AFTERNOON AND EVENING...

AREAS OF FOG WITH PATCHY DENSE FOG CONTINUES FOR AREAS IMMEDIATELY
NEAR THE SHORE OF LAKE MICHIGAN ACROSS NORTHEAST ILLINOIS.
ALTHOUGH THE THE MORE DENSE FOG IS EXPECTED TO REMAIN JUST ALONG
THE SHORE...THIS DENSE FOG MAY BRIEFLY MOVE INLAND PRODUCING LOW
VISIBILITIES OF ONE QUARTER MILE OR LESS AT TIMES. DUE TO THE
NARROW EXTENT OF THIS FOG...VISIBILITIES MAY CHANGE QUICKLY OVER
SHORT DISTANCES AND MOTORISTS ARE URGED TO USE CAUTION AND
REMAIN ALERT FOR THESE CHANGING CONDITIONS.

RODRIGUEZ
Local storm report, Mar 23, 4:08 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 PM CDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 N CHESTERTON          41.63N 87.06W
03/23/2012  M1.30 INCH       PORTER             IN   TRAINED SPOTTER

            SINCE 7AM...1.3 INCHES OF RAINFALL HAS FALLEN IN INDIANA
            DUNES STATE PARK.

&&

BMD
Special weather statement, Mar 23, 4:26 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
426 PM CDT FRI MAR 23 2012

ILZ019-032-232215-
LA SALLE IL-LIVINGSTON IL-
426 PM CDT FRI MAR 23 2012

...SPECIAL WEATHER STATEMENT...

AT 421 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 11 MILES SOUTH OF FLANAGAN...MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLANAGAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...
VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4075 8894 4092 8894 4092 8905 4093 8905
      4103 8905 4108 8883 4075 8874 4075 8877
      4075 8893
TIME...MOT...LOC 2126Z 163DEG 14KT 4074 8887

ENDERLEN
Special weather statement, Mar 23, 4:44 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
444 PM CDT FRI MAR 23 2012

ILZ033-INZ010-019-232230-
BENTON IN-IROQUOIS IL-NEWTON IN-
444 PM CDT FRI MAR 23 2012

...SPECIAL WEATHER STATEMENT...

AT 439 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 11 MILES SOUTHEAST OF CLAYTONVILLE...MOVING NORTH AT 20
MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CLAYTONVILLE...       MILFORD...            STOCKLAND...
  FREELAND PARK...      SHELDON...            WATSEKA...
  RAUB...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS
DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4082 8781 4074 8741 4048 8754 4049 8785
TIME...MOT...LOC 2144Z 195DEG 16KT 4044 8772

ENDERLEN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:19 PM CDTSpecial Weather StatementLOTKane26 min
Mar 22, 7:42 PM CDTSpecial Weather StatementLOTKane33 min
Mar 22, 8:34 PM CDTSpecial Weather StatementLOTBoone26 min
Mar 23, 3:26 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois64 min
Mar 23, 4:26 PM CDTSpecial Weather StatementLOTLivingston49 min
Mar 23, 4:44 PM CDTSpecial Weather StatementLOTIroquois46 min
Mar 23, 6:04 PM CDTSpecial Weather StatementLOTWill56 min
Mar 23, 6:35 PM CDTMarine Dense Fog AdvisoryLOT49 hr
Mar 23, 6:38 PM CDTDense Fog AdvisoryLOTBoone, DeKalb, DuPage, Kane, Lake, Lee and 3 more19 hr
Mar 23, 5:59 PM CDTSpecial Weather StatementLOTNewton46 min
Mar 23, 6:06 PM CDTSpecial Weather StatementLOTNewton39 min
Mar 23, 6:45 PM CDTSpecial Weather StatementLOTLake, Porter60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.